Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diet and Nutrition

RE: Can taking a multivitamin cause constipation?

12/17/2004

Question:

I am a breast cancer survivor. My gynecologist suggested I start taking Centrum Silver particularly for the folic acid and Vitamin E. I have been taking the vitamin after dinner because I eat a small breakfast and I often eat lunch out for work and it`s both awkward to take a pill and difficult to remember to do it. I`ve started experiencing constipation and since I`m doing everything else the same (exercising 30 minutes a day, drinking lots of water, eating pretty well), I wondered 1. if the constipation could be caused by the vitamins and 2. would it help if I tried taking half the pill after dinner and maybe half after lunch or breakfast. Thanks for your help!

Answer:

It is possible that the constipation may be related to the multivitamins; especially if they contain iron or high amounts of calcium. You could stop for a few days to see if the constipation resolves. Another cause of the constipation is not getting enough fiber in your diet, such as whole grains, bran, legumes, apples and other fresh fruit, or green leafy vegetables. Or you could add a fiber supplement to your diet. Also, it is important to make sure that you are eating a low fat diet, particularly dairy products and lean cuts of meat. Continue with the water intake and limiting beverages that contain caffeine.

For more information:

Go to the Diet and Nutrition health topic, where you can:

Response by:

Esa M Davis, MD, MPH Esa M Davis, MD, MPH
Adjunct Assistant Professor of Family Medicine
School of Medicine
Case Western Reserve University